Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 380, NWS Memphis, TN

September 1, 2012Shelby County, Tipton County, Tennessee; 4 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Sep 1, 2012, 6:11 PM CDT for Shelby County, Tipton County, Tennessee; 4 counties in Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2012, 6:11 PM CDT (23:11 UTC)
Expired
Sep 1, 2012, 7:00 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 34 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 3:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:31 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 1, 3:31 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CDT SAT SEP 1 2012

.DISCUSSION...19Z SURFACE ANALYSIS CENTERS THE REMNANTS OF ISAAC
JUST NORTH OF COLUMBIA MISSOURI. THERE HAS BEEN A BREAK IN THE
SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE MID SOUTH FROM LATE
THIS MORNING THROUGH MID AFTERNOON AS A DRY SLOT /INDICATED BY
WATER VAPOR SATELLITE TRENDS/ HAS BUILT IN TO ARKANSAS AND MUCH OF
THE MID SOUTH. THUNDERSTORMS ARE ONLY BEGINNING TO DEVELOP ONCE
AGAIN UP ACROSS EXTREME NORTHWEST ARKANSAS IN ASSOCIATION WITH AN
APPROACHING SHORTWAVE ASSOCIATED WITH THE REMNANTS OF ISAAC.
TEMPERATURES AS OF 3 PM CDT ARE IN THE MIDDLE 80S TO LOWER 90S
ACROSS THE FORECAST AREA. STRONG TO SEVERE THUNDERSTORM POTENTIAL
TONIGHT AND CONVECTIVE CHANCES INTO NEXT WEEK ARE THE MAIN
FORECAST CHALLENGES FOR THIS AFTERNOON/S FORECAST ISSUANCE.

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...LATEST SHORT TERM
MODELS...ESPECIALLY THE HRRR AND THE 12Z WRF SUGGEST THE
RELATIVELY RAIN FREE CONDITIONS CURRENTLY OCCURRING ACROSS THE MID
SOUTH WILL COME TO AN END THIS EVENING AS ANOTHER SHORTWAVE
ROTATING AROUND THE REMNANTS OF ISAAC MOVES ACROSS THE LOWER
MISSISSIPPI VALLEY TONIGHT. DAYTIME INSTABILITY /SURFACE BASED
CAPE VALUES AVERAGING BETWEEN 2000-3500 J/KG...LI/S BETWEEN -5 TO
-6/ AND STEEP LOW LEVEL LAPSE RATES HAVE RESULTED IN THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
ARKANSAS...FROM NEAR WALNUT RIDGE BACK THROUGH CENTRAL AND WEST
CENTRAL ARKANSAS. AT THIS TIME BELIEVE THIS ACTIVITY WILL
GRADUALLY INCREASE IN COVERAGE AS IT MOVES ACROSS THE MID SOUTH
TONIGHT...ESPECIALLY ALONG AND NORTH OF I-40. THUS...INCREASED
POPS ACROSS THE ABOVE MENTIONED AREAS. A FEW STRONG TO PERHAPS
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT AS THIS
SHORTWAVE MOVES THROUGH THE MID SOUTH. DAMAGING WINDS WILL BE THE
MAIN THREAT FOR ANY THUNDERSTORM THAT REACHES SEVERE LIMITS. A
TROPICAL AIR MASS COMBINED WITH PRECIPITABLE WATER VALUES ABOVE 2
INCHES SUGGESTS THE POTENTIAL FOR LOCALIZED FLASH FLOODING FROM
HEAVY RAINFALL WITHIN THUNDERSTORMS.

SHORT TERM MODELS INDICATE THE REMNANTS OF ISAAC WILL GRADUALLY
MOVE EAST SOUTHEAST TO THE OHIO AND TENNESSEE VALLEYS FOR SUNDAY
THROUGH TUESDAY. AS A RESULT...A CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL PERSIST BUT GRADUALLY DECREASE THROUGH THE
REMAINDER OF THE PERIOD. A STRONG THUNDERSTORM OR TWO CONTAINING
HEAVY RAINFALL AND GUSTY WINDS WILL ALSO BE POSSIBLE ON SUNDAY
AFTERNOON.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG
RANGE MODELS INDICATE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
PERSIST ACROSS THE AREA THROUGHOUT THE PERIOD AS ANOTHER COLD
FRONT DROPS INTO THE AREA WEDNESDAY NIGHT INTO THURSDAY NIGHT AND
THEN STALLS OUT ACROSS THE AREA INTO NEXT WEEKEND. KEPT
PRECIPITATION CHANCES ON THE LOW END FOR THE TIME BEING AS THERE
ARE SOME TIMING/COVERAGE DIFFERENCES BETWEEN THE LONG TERM MODEL
SOLUTIONS.

CJC

&&

.AVIATION...
18Z TAFS
STARTING TO SEE ANOTHER ROUND OF SHOWERS/STORMS BEGIN TO DEVELOP
ACROSS THE MIDSOUTH AS TEMPERATURES CLIMB INTO THE UPPER 80S.
SHOWERS WILL BE HIT AND MISS THROUGH MOST OF THE AFTERNOON...MUCH
LIKE YESTERDAY. AROUND 00-04Z A BAND OF POSSIBLY STRONGER SHOWERS
AND THUNDERSTORMS IS EXPECTED TO DEVELOP NEAR JBR TO LITTLE ROCK
AND MOVE TO THE EAST. TRIED TO TIME THIS UN-DEVELOPED LINE BY
ADDING VCTS TO JBR...THEN MEM AND MKL. HOWEVER TIMING OF THIS
FEATURE WILL BECOME MUCH MORE CERTAIN AFTER...OR EVEN IF IT
DEVELOPS. WILL AMEND WHEN THERE IS SOMETHING MORE CONCRETE TO
TRACK. STRONG WIND AND BRIEF IFR VISIBILITY DUE TO HEAVY RAIN CAN
BE EXPECTED. OTHERWISE...EXPECT PRECIPITATION INTENSITY AND
COVERAGE TO DIMINISH BY 06Z...WITH MVFR TO IFR LOW CLOUDS DURING
TH EARLY MORNING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  93  76  94 /  60  40  40  20
MKL  75  89  72  89 /  70  60  50  30
JBR  75  90  72  93 /  70  50  30  20
TUP  74  90  73  92 /  40  40  50  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 1, 4:59 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT SAT SEP 1 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-030000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
459 PM CDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS
AREAS ALONG AND WEST OF A LINE FROM PARIS TENNESSEE TO CLARKSDALE
MISSISSIPPI. DAMAGING STRAIGHT-LINE WINDS AND TORNADOES WILL BE
THE MAIN THREATS FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS.
LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED ACROSS PORTIONS OF EAST AND NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE AND FAR
NORTHWEST MISSISSIPPI THIS EVENING.

SWC

In the hours before

Local storm report, Sep 1, 4:26 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     FUNNEL CLOUD     N CORNING               36.41N 90.59W
09/01/2012                   CLAY               AR   TRAINED SPOTTER

            FUNNEL CLOUD AND POSSIBLE TORNADO SPOTTED NORTH OF
            CORNING NEAR MISSOURI STATE BORDER.

&&

MRM
Local storm report, Sep 1, 5:01 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     FUNNEL CLOUD     N CORNING               36.41N 90.59W
09/01/2012                   CLAY               AR   TRAINED SPOTTER

            FUNNEL CLOUD AND POSSIBLE TORNADO SPOTTED NORTH OF
            CORNING NEAR MISSOURI STATE BORDER.

0419 PM     TSTM WND DMG     3 W CORNING             36.41N 90.64W
09/01/2012                   CLAY               AR   TRAINED SPOTTER

            POSSIBLE TORNADO...EXTENSIVE DAMAGE TO AIRPORT PROPERTY
            INCLUDING AIRPLANES. NEARBY HOMES DAMAGED.

&&

MRM
Special weather statement, Sep 1, 5:20 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
520 PM CDT SAT SEP 1 2012

ARZ035-012300-
CROSS AR-
520 PM CDT SAT SEP 1 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS TO 55 MPH WAS LOCATED 8 MILES
NORTHWEST OF FAIR OAKS AT 520 PM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN CROSS COUNTY...INCLUDING LOCATIONS NEAR WYNNE...SHOULD
MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3523 9104 3541 9105 3542 9104 3542 9062
      3517 9062 3520 9105 3522 9105
TIME...MOT...LOC 2220Z 267DEG 34KT 3530 9111
Special weather statement, Sep 1, 5:48 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT SAT SEP 1 2012

ARZ035-048-012315-
CROSS AR-ST. FRANCIS AR-
548 PM CDT SAT SEP 1 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 15
MILES WEST OF COLT AT 548 PM CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
FORREST CITY...MADISON...PALESTINE...VILLAGE CREEK STATE PARK AND
WYNNE...SHOULD MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3500 9116 3501 9106 3502 9105 3522 9105
      3523 9104 3524 9051 3518 9050 3492 9059
      3492 9116
TIME...MOT...LOC 2248Z 269DEG 32KT 3514 9104
Special weather statement, Sep 1, 6:00 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
600 PM CDT SAT SEP 1 2012

ARZ027-028-012330-
MISSISSIPPI AR-POINSETT AR-
600 PM CDT SAT SEP 1 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES EAST OF HARRISBURG AT 600 PM CDT...MOVING EAST AT 30 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN MISSISSIPPI AND POINSETT COUNTIES...INCLUDING LOCATIONS
NEAR HARRISBURG...LEPANTO...MARKED TREE AND TYRONZA...SHOULD MONITOR
THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3569 9024 3547 9022 3546 9074 3564 9076
TIME...MOT...LOC 2300Z 266DEG 26KT 3555 9064

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:14 PM CDTSpecial Weather StatementMEGTunica46 min
Aug 31, 8:28 PM CDTSevere Thunderstorm WarningMEGTunica47 min
Aug 31, 8:47 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica43 min
Aug 31, 9:03 PM CDTSpecial Weather StatementMEGLauderdale42 min
Aug 31, 9:23 PM CDTSpecial Weather StatementMEGShelby22 min
Sep 1, 5:57 PM CDTTornado WarningMEGLake48 min
Sep 1, 6:28 PM CDTSevere Thunderstorm WarningMEGShelby47 min
Sep 1, 6:44 PM CDTTornado WarningMEGDyer, Lake, Obion46 min
Sep 1, 6:46 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton44 min
Aug 31, 7:01 PM CDTSpecial Weather StatementMEGSt. Francis44 min
Aug 31, 7:39 PM CDTSpecial Weather StatementMEGLee, St. Francis36 min
Aug 31, 7:42 PM CDTSpecial Weather StatementMEGCross, St. Francis33 min
Aug 31, 8:13 PM CDTSpecial Weather StatementMEGCrittenden47 min
Aug 31, 8:37 PM CDTSpecial Weather StatementMEGCrittenden, Mississippi38 min
Sep 1, 7:22 AM CDTSpecial Weather StatementMEGCross, Poinsett38 min
Sep 1, 4:19 PM CDTTornado WarningMEGClay26 min
Sep 1, 4:41 PM CDTTornado WarningMEGClay, Greene, Randolph34 min
Sep 1, 4:47 PM CDTTornado WarningMEGClay28 min
Sep 1, 4:55 PM CDTTornado WarningMEGCraighead, Greene35 min
Sep 1, 5:06 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett54 min
Sep 1, 5:15 PM CDTTornado WarningMEGClay, Greene25 min
Sep 1, 5:20 PM CDTSpecial Weather StatementMEGCross40 min
Sep 1, 5:25 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett50 min
Sep 1, 5:48 PM CDTSpecial Weather StatementMEGSt. Francis27 min
Sep 1, 5:50 PM CDTSevere Thunderstorm WarningMEGCross, St. Francis40 min
Sep 1, 6:00 PM CDTSpecial Weather StatementMEGPoinsett30 min
Sep 1, 6:35 PM CDTSevere Thunderstorm WarningMEGSt. Francis25 min
Sep 1, 6:59 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, St. Francis46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.